Alert archive / Virginia / Flash Flood Warnings in 2004
Flash Flood Warning 3, NWS Charleston, WV
NWS Charleston, WV issued this flash flood warning at May 16, 2004, 5:24 PM EDT for Dickenson County, Virginia. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 16, 2004, 5:24 PM EDT (21:24 UTC)
- Expired
- May 16, 2004, 8:30 PM EDT
- In force
- 3 hr
- Issued by
- NWS Charleston, WV
- Area
- Whole counties
County Dickenson County, VA
The radar
The Jackson,KY radar (KJKL), 100 km from the middle of the area, began a volume at 21:27 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 9.4 hours before the alert went out and 248 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 129 J/kg
- Mixed-layer CIN
- -57 J/kg
- Mixed-layer LCL
- 896 m above ground
- 0-6 km bulk shear
- 12 kt
- 0-1 km storm-relative helicity
- -4 m²/s²
- 0-3 km storm-relative helicity
- 11 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS51 KRLX 162125 FFWRLX VAC051-170030- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE CHARLESTON WV 524 PM EDT SUN MAY 16 2004 THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A * FLASH FLOOD WARNING FOR... DICKENSON COUNTY IN VIRGINIA... * UNTIL 830 PM EDT... * AT 522 PM EDT...NATIONAL WEATHER SERVICE RADAR INDICATED VERY HEAVY RAIN NEAR JOHN FLANNAGAN LAKE. THE AREA OF HEAVY RAIN WAS NEARLY STATIONARY. * SOME LOCATIONS IN THE WARNING AREA INCLUDE BREAKS INTERSTATE PARK. RADAR ESTIMATES THAT AROUND 2 INCHES OF RAIN HAS FALLEN OVER THE WARNING AREA IN THE PAST HOUR. THIS RAINFALL WILL CAUSE FLASH FLOODING OF SMALL STREAMS AND CREEKS IN THE AREA. --CALL TO ACTION-- A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING. IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY. RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY AUTOMOBILE. IF YOUR VEHICLE STALLS, ABANDON IT IMMEDIATELY AND SEEK HIGHER GROUND. PLEASE REPORT HIGH WATER TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY. $$
1 follow-up statement
000 WGUS71 KRLX 162308 FFSRLX VAC051-162325- FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE CHARLESTON WV 707 PM EDT SUN MAY 16 2004 ...THE FLASH FLOOD WARNING FOR DICKENSON COUNTY HAS BEEN CANCELED... NATIONAL WEATHER SERVICE RADAR INDICATED THE RAINFALL HAD ENDED ACROSS THE WARNED AREA...AND THE FLOOD THREAT WAS DIMINISHING. SOME MINOR FLOODING MAY CONTINUE...BUT THE THREAT OF SERIOUS FLOODING IS ENDING. THUS...THE FLASH FLOOD WARNING IS BEING CANCELED. PLEASE REPORT HIGH WATER TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY. $$ CL
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before this flash flood warning went out at May 16, 3:00 PM EDT, 2 hours 24 minutes earlier.
Area forecast discussion, May 16, 3:00 PM EDT, 2 hours 24 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHARLESTON WV 300 PM EDT SUN MAY 16 2004 .UPDATE FOR AFTERNOON ISSUANCE... .DISCUSSION... 300 PM EDT SUN MAY 16 2004 TONIGHT THROUGH TUESDAY... MODELS IN GENERAL AGREEMENT ON EITHER WASHING OUT WEAK STATIONARY FRONT ACROSS SOUTHERN WEST VIRGINIA TONIGHT OR LIFTING IT BACK NORTH AS A VERY WEAK WARM FRONT MONDAY MORNING. ONCE THE HEATING IS LOST LATE THIS AFTERNOON AND EARLY EVENING...THE FRONT WILL NOT BE A FACTOR FOR ADDITIONAL CONVECTION. HOWEVER...WE LOOK FOR IDEAL CONDITIONS FOR SOME LOCALLY DENSE FOG OVERNIGHT. ON MONDAY AND TUESDAY...A WARM AND MOIST SOUTHWEST FLOW WILL DOMINATE WITH SCATTERED MAINLY AFTERNOON THUNDERSTORMS POSSIBLE. THE MODELS HAVE ALL SORTS OF LITTLE UPPER IMPULSES TO RANDOMLY SPIT OUT SOME QPF...BUT THESE FEATURES WILL BE VERY WEAK AND THE MAIN MECHANISM FOR CONVECTION NEXT TWO DAYS WILL BE FROM HEATING. WILL GO WARMER THAN THE MAV TEMPERATURE GUIDANCE CONSIDERING PAST HISTORY IN THIS REGIME...AND THE FEELING WE WILL HAVE LESS CLOUDS TO INHIBIT HEATING. TUESDAY NIGHT THROUGH SUNDAY... 12Z MODEL RUNS IN DECENT AGREEMENT WITH PLACEMENT OF FRONTAL BOUNDARY MID WEEK. 00Z ETA WAS ODD MODEL OUT BY PUSHING FRONT MUCH FURTHER SOUTH BUT 12Z RUN HAS RETURNED TO A MORE NORTHERLY POSITION OF THE FRONT BY 12Z WEDNESDAY. NOT MUCH CHANGE TO THINKING FOR EXTENDED THIS PERIOD AS PERSISTENCE LOOKS TO BE THE BEST WAY TO GO. UPPER RIDGE REMAINS DOMINANT FEATURE KEEPING FRONT FROM MAKING IT VERY FAR INTO CWA...AND THOUGHTS ARE IT WILL STALL OUT ACROSS SOUTHERN PENNSYLVANIA AND EXTREME NORTHERN WEST VIRGINIA BY WEDNESDAY MORNING. THE POSSIBILITY REMAINS FOR A CONVECTIVE COMPLEX TO RIDE SOUTHEAST ALONG THE BOUNDARY LATE TUESDAY NIGHT INTO WEDNESDAY AND HAVE KEPT HIGH CHANCE POPS ACROSS NORTH DURING THIS PERIOD. SOUTHERLY FLOW RETURNS IN RESPONSE TO A SHORTWAVE LIFTING THROUGH GREAT LAKES REGION...LIFTING BOUNDARY NORTH ON THURSDAY...AS ANOTHER COLD FRONT SLIDES SOUTH AND STALLS AGAIN IN SAME VICINITY AS THE FIRST. SO WILL CONTINUE TO HAVE DIURNALLY DRIVEN POPS WITH BEST CHANCES ACROSS THE NORTH...CLOSER TO BOUNDARIES. CONTINUE TO GO WITH ABOVE MOS TEMPS AS MOST OF AREA REMAINS SOUTH OF BOUNDARY. HC && .PREVIOUS DISCUSSION... 1055 AM EDT SUN MAY 16 2004 AT 1030 AM FRONT APPEARS ON A LINE FROM JACKSON KENTUCKY TO JUST SOUTH OF CHARLESTON TO JUST NORTH OF BECKLEY. FRONT DOES NOT MOVE BUT SLOWLY WASHES OUT THIS AFTERNOON AND EVENING. PERSISTENT BAND OF CONVECTION ALONG AND JUST SOUTH OF THE FRONT IS FORECAST TO SLOWLY DROP SOUTH AND EAST PER MODELS THIS AFTERNOON...IN RESPONSE TO A SHORT WAVE COMING ACROSS SOUTHEASTERN KENTUCKY THIS AFTERNOON. THE FRONT ITSELF SHOULD BECOME LESS ACTIVE THIS AFTERNOON WITH LOSS OF UPPER SUPPORT AND LACK OF HEATING AS CLOUDS PERSIST. THUS...LOWERING POPS ACROSS THE NORTH AND RAISING POPS ACROSS THE SOUTH TO LIKELY THIS AFTERNOON...A TIGHT GRADIENT ACROSS CENTRAL WEST VIRGINIA. LOWERED AFTERNOON MAXES A COUPLE OF DEGREES ACROSS THE SOUTH PER RAIN COOLER AIR. JMV && .AVIATION... 120 PM EDT SUN MAY 16 2004 WEAK NEARLY STATIONARY FRONT ACROSS SOUTH CENTRAL WEST VIRGINIA AT 1 PM WILL CONTINUE TO WEAKEN...THEN EITHER DISSIPATE TONIGHT OR LIFT BACK NORTH OF THE AREA EARLY ON MONDAY. THE CONVECTION ACROSS THE REGION IS RAPIDLY DECREASING AND SHIFTING SOUTH INTO EXTREME SOUTHERN WEST VIRGINIA AND SOUTHWEST VIRGINIA AS AN UPPER DISTURBANCE MOVES THROUGH THIS EARLY AFTERNOON. THE FRONT ITSELF WILL BE TOO WEAK FOR ANY ADDITIONAL FOCUS OF CONVECTION THIS AFTERNOON...WITH THE NEXT CHANCE OF SCATTERED CONVECTION MONDAY AFTERNOON IN THE INCREASINGLY WARMER AND MORE HUMID AREA. CONDITIONS IMPROVE THIS AFTERNOON WITH GENERALLY MVFR BECOMING VFR AFTER 20Z. HOWEVER...AFTER 03Z CONDITIONS RAPIDLY DETERIORATE TO IFR IN FOG AND LOW CEILINGS...IMPROVING ONLY SLOWLY MONDAY MORNING AFTER 14Z. JMV && .RLX WATCHES/WARNINGS/ADVISORIES... WV...NONE. VA...NONE. KY...NONE. OH...NONE. &&
Hazardous weather outlook, May 16, 4:10 AM EDT, 13 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHARLESTON WV 410 AM EDT SUN MAY 16 2004 KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011- 013>020-024>040-046-047-170900- ATHENS OH-BARBOUR WV-BOONE WV-BOYD KY-BRAXTON WV-BUCHANAN VA-CABELL WV-CALHOUN WV-CARTER KY-CLAY WV-DICKENSON VA-DODDRIDGE WV-FAYETTE WV-GALLIA OH-GILMER WV-GREENUP KY-HARRISON WV-JACKSON WV-JACKSON OH-KANAWHA WV-LAWRENCE OH-LAWRENCE KY-LEWIS WV-LINCOLN WV-LOGAN WV-MASON WV-MCDOWELL WV-MEIGS OH-MINGO WV-MORGAN OH-NICHOLAS WV-PERRY OH-PLEASANTS WV-POCAHONTAS WV-PUTNAM WV-RALEIGH WV-RANDOLPH WV-RITCHIE WV-ROANE WV-TAYLOR WV-TYLER WV-UPSHUR WV-VINTON OH-WASHINGTON OH-WAYNE WV-WEBSTER WV-WIRT WV-WOOD WV-WYOMING WV 410 AM EDT SUN MAY 16 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN OHIO... NORTHEASTERN KENTUCKY...SOUTHWEST VIRGINIA...AND MOST OF WEST VIRGINIA. .DAY ONE... NO HAZARDOUS WEATHER IS EXPECTED. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED.
Nearby
Flash Flood Warnings in Virginia, 2004Every flash flood warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.